Article

Proton Pump Inhibitors and Risk of Fractures: A Meta-Analysis of 11 International Studies

Endocrine Unit, Massachusetts General Hospital, Boston, USA.
The American journal of medicine (Impact Factor: 5.3). 06/2011; 124(6):519-26. DOI: 10.1016/j.amjmed.2011.01.007
Source: PubMed

ABSTRACT Concerns have been raised about the risk of fractures with acid-suppressive medications, such as proton pump inhibitors and histamine(2)-receptor antagonists.
This meta-analysis evaluated the association between proton pump inhibitor or histamine(2)-receptor antagonist use and fractures. We performed a systematic search of published literature (1970 to October 10, 2010) in MEDLINE, EMBASE, and other sources. Ten publications reporting 11 studies were considered eligible for analysis.
All studies were observational case-control or cohort studies and primarily evaluated older adults. The summary effect estimate for risk of hip fracture increased modestly among individuals taking proton pump inhibitors (relative risk [RR] 1.30, 95% confidence interval [CI], 1.19-1.43). There also was an increase in spine (RR 1.56, 95% CI, 1.31-1.85) and any-site fractures (RR 1.16, 95% CI, 1.04-1.30) among proton pump inhibitor users. These findings were similar in both men and women and after stratification by duration of use. In contrast, histamine(2)-receptor antagonist use was not significantly associated with increased risk of hip fracture (RR 1.12, 95% CI, 0.97-1.30).
In this meta-analysis of observational studies, proton pump inhibitors modestly increased the risk of hip, spine, and any-site fractures, whereas histamine(2)-receptor antagonists were not associated with fracture risk. The possibility of residual confounding cannot be excluded. Further skeletal evaluation should be considered for patients who are taking proton pump inhibitors and also at risk for osteoporotic fracture.

0 Followers
 · 
186 Views
  • Source
    • "Thus, fracture risk is dependent on duration of therapy [Corley et al. 2010]. PPI dose effects are difficult to quantitatively analyze because of incompatible definitions of doses among the studies; however, several studies have shown that fracture risk is increased when high doses are given compared with lower doses [Yu et al. 2011]. However, a recent meta-analysis found an association of hip fracture with both high- and low-dose PPI exposure [Ngamruengphong et al. 2011]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced osteoporosis is a significant health problem and many physicians are unaware that many commonly prescribed medications contribute to significant bone loss and fractures. In addition to glucocorticoids, proton pump inhibitors, selective serotonin receptor inhibitors, thiazolidinediones, anticonvulsants, medroxyprogesterone acetate, aromatase inhibitors, androgen deprivation therapy, heparin, calcineurin inhibitors, and some chemotherapies have deleterious effects on bone health. Furthermore, many patients are treated with combinations of these medications, possibly compounding the harmful effects of these drugs. Increasing physician awareness of these side effects will allow for monitoring of bone health and therapeutic interventions to prevent or treat drug-induced osteoporosis.
    Therapeutic advances in musculoskeletal disease 10/2014; 6(5):185-202. DOI:10.1177/1759720X14546350
  • Source
    • "For example, epidemiological evidence has associated renal failure with the use of nonselective NSAIDs [92] [93] [94] [95] [96]. Very recently, two studies linked proton pump inhibitors to increased fracture and CV risks [97] [98]. A large recent study associated significantly higher mortality with opioid misuse [99]. "
    Value in Health 12/2013; 16(8):1172. DOI:10.1016/j.jval.2013.08.2295 · 2.89 Impact Factor
  • Source
    • "A meta-analysis of 11 observational studies showed a mild increased risk of hip and vertebral fractures in PPI users of both sexes, compared to H2RA users [24]. Interestingly, the results were stronger in older participants and confirmed in a recent meta-analysis [24] [25]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Proton pump inhibitors (PPIs) are highly effective in the treatment of upper gastrointestinal acid-related conditions and are fast becoming one of the most frequently prescribed treatments in adult -older persons. Recent data show that long-term use of PPIs in older subjects is associated with important undesirable effects, including a higher risk of osteoporotic fractures. The mechanisms of this association are unclear and the relationship between the use of PPIs and parameters of bone mass and geometry has never been fully explored. This study investigates the relationship between the chronic use of PPIs and the parameters of bone mass (cortical and trabecular bone mineral density vBMDc and vBMDt, and bone geometry (cortical and trabecular cross sectional area - tCSA and cCSA) in older individuals. The study population consisted of 1038 subjects (452 men and 586 women) 65years or older, selected from the InCHIANTI study, with complete information on computerized tomography performed at tibial level (pQCT) and on medications. Participants were classified as PPI users and non-users based on self-report of PPI use over the last 15days, with PPI users (36 subjects, 14 men and 22 women) making up 3.4% of the study population (mean age 75.7±7.4years). The relationship between use of PPIs and pQCT bone parameters were tested by multivariate linear regression analysis adjusted for age, sex and several clinical factors and/or statistically confounding variables identified by partial correlation coefficient and Spearman partial rank order correlation coefficients, as appropriate (age, sex, BMI, caloric intake, IGF-1, IL-6, calcium, estradiol, bioavailable testosterone, vitamin D, parathyroid hormone, cross-sectional muscle area, and level of physical activity). PPI users showed age- and sex-adjusted lower vBMDt than non-users (180.5±54.8 vs 207.9±59.4, p=0.001).The inverse association between PPI use and vBMDt remained almost unchanged after adjustment for multiple confounders. There was no statistically significant difference in vBMDc, - tCSA and cCSA between PPI users and non users. In community dwelling older persons, the use of PPIs is inversely associated with vBMDt, an early marker of the osteoporotic process. These findings suggest that PPI use might increase the risk of fractures in older subjects through its detrimental effects on trabecular bone.
    Bone 09/2013; 57(2). DOI:10.1016/j.bone.2013.09.014 · 4.46 Impact Factor
Show more

Preview

Download
2 Downloads
Available from